Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Pittsburgh, PA

June 4, 2002Monongalia County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2002, 1:35 AM EDT for Monongalia County, West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 1:35 AM EDT (05:35 UTC)
Expired
Jun 4, 2002, 2:15 AM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS51 KPBZ 040535
SVRPBZ
WVC061-040615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 AM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONONGALIA COUNTY IN WEST VIRGINIA

* UNTIL 215 AM EDT

* AT 134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A  SEVERE THUNDERSTORM NEAR CASSVILLE...MOVING  SOUTHEAST AT 30    
  MPH.  THIS STORM WILL AFFECT THE MORGANTOWN AREA BY 145 AM EDT.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:11 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 4, 12:11 AM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1211 AM EDT TUE JUN 4 2002

EXPANDED FFA TO INCLUDE THE NRN PANHANDLE OF WV, COUPLE MORE
COUNTIES IN EAST CENTRAL OHIO AND THREE COUNTIES IN SW PA ALONG THE
NRN PANHANDLE OF WV. SEE CODING BELOW OR FFA FOR COUNTY LISTING.
AREA OF HEAVY RAIN IS HOLDING TOGETHER AND EXPANDING EASTWARD.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ039>040...
OHZ048>050...OHZ057>059.

FLOOD WATCH FOR THIS MORNING FOR ZONE OHZ041.

PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ020...PAZ029...PAZ031.

WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>004.

In the hours before

Special weather statement, Jun 3, 9:40 PM EDT, 3 hours 55 minutes before
OHZ039-040-048>050-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT MON JUN 3 2002

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL,
HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING
HOURS.  A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE IN JUST
WITH THE STRONGEST OF THESE STORMS.  FREQUENT CLOUD TO GROUND
LIGHTNING, WIND GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN
DIAMETER ARE ALSO POSSIBLE.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  NEVER TAKE COVER UNDER A
TREE.  REMEMBER, LIGHTNING KILLS.
Special weather statement, Jun 3, 9:45 PM EDT, 3 hours 50 minutes before
OHZ039-040-048>050-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 PM EDT MON JUN 3 2002

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL,
HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING
HOURS.  A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE WITH THE
STRONGEST OF THESE STORMS.  FREQUENT CLOUD TO GROUND LIGHTNING, WIND
GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN DIAMETER ARE ALSO
POSSIBLE.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  NEVER TAKE COVER UNDER A
TREE.  REMEMBER, LIGHTNING KILLS.
Special weather statement, Jun 4, 12:21 AM EDT, 1 hour 14 minutes before
PAZ029-031-WVZ003-004-040600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 AM EDT TUE JUN 4 2002

...THUNDERSTORMS MOVING THROUGH THE REGION...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH MARSHALL AND OHIO
COUNTIES IN WEST VIRGINIA, AND GREENE AND SOUTHERN WASHINGTON
COUNTIES IN SOUTHWEST PENNSYLVANIA.  A RAINFALL RATE OF UP 1.50
INCHES PER HOUR IS POSSIBLE.  ALSO, WIND GUSTS TO 40 MPH AND HAIL
ARE POSSIBLE.  THE STORMS WILL CONTINUE TO MOVE TOWARD THE SOUTHEAST
AT 25 MPH.

FLOOD WATCH IS IN EFFECT FOR THIS REGION.  WATER WILL POND ON
ROADS.  ALSO, POOR DRAINAGE FLOODING IS LIKELY. BE EXTRA CAREFUL AT
NIGHT.  NEVER DRIVE THROUGH FLOOD WATERS.
Special weather statement, Jun 4, 1:14 AM EDT, 21 minutes before
MDZ001-PAZ032-WVZ021>023-041-040730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 AM EDT TUE JUN 4 2002

...THUNDERSTORMS MOVING THROUGH THE REGION...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH FAYETTE COUNTY
PENNSYLVANIA, MONONGALIA, PRESTON, AND TUCKER COUNTIES WEST VIRGINIA,
AND GARRETT COUNTY MARYLAND.  UP TO 2 INCHES OF RAINFALL IS POSSIBLE
IN JUST AN HOUR OR SO.  ALSO, WIND GUSTS TO 40 MPH AND SMALL HAIL
ARE POSSIBLE.  THE STORMS WILL CONTINUE TO MOVE TOWARD THE SOUTHEAST
AT 25 MPH.

WATER WILL POND ON ROADS.  ALSO, POOR DRAINAGE FLOODING IS LIKELY.
BE EXTRA CAREFUL AT NIGHT.  NEVER DRIVE THROUGH FLOOD WATERS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:40 AM EDTFlash Flood WarningPBZMarshall6 hr
Jun 4, 2:00 AM EDTSevere Thunderstorm WarningPBZPreston60 min
Jun 4, 2:10 AM EDTFlash Flood WarningPBZMonongalia5 hr
Jun 4, 2:21 AM EDTFlash Flood WarningPBZMarion5 hr
Jun 4, 3:21 PM EDTSevere Thunderstorm WarningPBZWetzel54 min
Jun 4, 3:33 PM EDTSevere Thunderstorm WarningPBZMarion57 min
Jun 4, 3:51 PM EDTFlash Flood WarningPBZMarion3 hr
Jun 4, 4:29 PM EDTSevere Thunderstorm WarningPBZPreston61 min
Jun 4, 4:32 PM EDTSevere Thunderstorm WarningPBZMarshall43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.